Alert archive / New York / Wind Chill Advisories in 2021
Wind Chill Advisory 6, NWS Binghamton, NY
NWS Binghamton, NY issued this wind chill advisory at Mar 14, 2021, 3:17 PM EDT for Oneida County, New York. It took effect at Mar 15, 2021, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2021, 3:17 PM EDT (19:17 UTC)
- In effect from
- Mar 15, 2021, 2:00 AM EDT
- Expired
- Mar 15, 2021, 9:04 AM EDT
- In force
- 7 hr
- Issued by
- NWS Binghamton, NY
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 116 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WWUS41 KBGM 141917 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 317 PM EDT Sun Mar 14 2021 NYZ009-151400- /O.NEW.KBGM.WC.Y.0006.210315T0600Z-210315T1400Z/ Northern Oneida- Including the city of Boonville 317 PM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Northern Oneida county. * WHEN...From 2 AM to 10 AM EDT Monday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ BJG
3 follow-up statements
935 WWUS41 KBGM 150203 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 1003 PM EDT Sun Mar 14 2021 NYZ009-151400- /O.CON.KBGM.WC.Y.0006.210315T0600Z-210315T1400Z/ Northern Oneida- Including the city of Boonville 1003 PM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Northern Oneida county. * WHEN...From 2 AM to 10 AM EDT Monday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Northwest winds will be 8 to 15 mph overnight and into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
742 WWUS41 KBGM 150704 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 304 AM EDT Mon Mar 15 2021 NYZ009-151400- /O.CON.KBGM.WC.Y.0006.000000T0000Z-210315T1400Z/ Northern Oneida- Including the city of Boonville 304 AM EDT Mon Mar 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Northern Oneida county. * WHEN...From 2 AM to 10 AM EDT Monday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. * ADDITIONAL DETAILS...Northwest winds will be 8 to 15 mph overnight and into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
095 WWUS41 KBGM 151304 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 904 AM EDT Mon Mar 15 2021 NYZ009-151415- /O.CAN.KBGM.WC.Y.0006.000000T0000Z-210315T1400Z/ Northern Oneida- Including the city of Boonville 904 AM EDT Mon Mar 15 2021 ...WIND CHILL ADVISORY IS CANCELLED... The Wind Chill Advisory has been cancelled as temperatures have moderated and winds have relaxed. Temperatures will continue to climb this morning and wind chills will climb above zero by noon today. $$ BJG
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 14, 1:46 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 14, 1:46 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
146 PM EDT Sun Mar 14 2021
.SYNOPSIS...
A strong cold front will bring scattered snow showers, a few
snow squalls, and gusty winds this afternoon, followed by a
surge of Arctic air. Dry but chilly weather is expected for
Monday before temperatures turn milder Tuesday through Thursday.
Scattered rain and snow showers move back in Tuesday.
&&
.NEAR TERM /THROUGH MONDAY/...
1110 AM Update...
Increased PoPs for the next few hours across portions of the
Finger Lakes region and Central NY to account for latest radar
trends. Moderate to heavy snow showers continue across these
areas. Expecting these scattered snow showers and possibly a
few squalls to continue through much of the afternoon, mainly
in Central NY. If traveling today, be alert for rapidly changing
visibility and road conditions.
630 AM Update...
Skies have been able to clear out across much of the area this
morning in the wake of a passing shortwave, with temperatures so
far in the low to mid 30s everywhere apart from the higher
elevations of the Catskills and towards the Tug Hill.
Temperatures may rise a little bit through the morning, perhaps
the upper 30s to lower 40s across the Southern Tier and
northeast PA, but most areas will likely not budge much before
strong cold air advection kicks in courtesy of a secondary cold
front that will begin to move in during the mid to late morning.
Lapse rates will be steepening later this morning with a
reinforcing shot of robust cold air advection. Meanwhile, our
pressure gradient will be tightening as the surface low over the
Canadian Maritimes deepens and high pressure begins to build in
from our northwest. A 30 to 50 kt jet will be situated over the
area, and soundings indicate that we will be well mixed up to
at least 800mb. Meanwhile, at least towards the eastern Finger
Lakes and towards Syracuse, soundings are showing decent lifting
through a deeper, saturated snow growth zone. This is all to
say that we are looking at a blustery day, with a good shot for
gusty snow showers and some snow squall activity for a brief
window during the late morning and afternoon.
The best chances for snow squalls would generally be from the
western portions of the Thruway corridor, including the Syracuse
metro, south to the eastern Finger Lakes and east into the
Catskills. Isolated snow accumulations up to 1 to 3 inches are
possible in a very brief period of time due to higher snowfall
rates. The rest of central NY would see lighter amounts generally
below an inch, while northeast PA may miss out entirely on any snow
activity.
However, there are some caveats. We will be in a highly sheared
environment, while winds shift between 300 to 330 degrees. This may
limit the extent to which any real banding can occur, with a chance
for mainly scattered convective snow showers. This is a scenario
that some of the model reflectivity is picking up on. As far as
impacts where we can see snow squalls: temperatures warm into the
30s and possibly lower 40s by the late morning, but then
temperatures are expected to quickly fall back into the upper 20s
across central NY this afternoon. This would lead to better chances
for quick accumulations in the heaviest snow bands. However, road
surfaces temperatures will play a big role here. We have some good
cloud cover over the area right now, but this is being followed by
areas of clearing. If we can continue to see clearing skies after
sunrise, roads may be able to warm sufficiently to limit snow
accumulations. That said, blowing and drifting snow would be a given
where snow showers can develop, with quick reductions in visibility.
Snow gradually tapers off into the evening, but winds will stay
gusty into the first half of the night before slowly falling back
after midnight. Skies start to clear overnight as high pressure
builds in. Temperatures will quickly fall back into the teens and
single digits, and with blustery conditions, wind chills fall to
near and below zero and may even approach advisory criteria in
portions of the Catskills and towards the Tug Hill. We will hold off
for now on any wind chill headlines, though, as temperatures are
marginal. Monday will be chilly, but quiet and sunny, with highs in
the 20s and lower 30s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
330 AM Update...
High pressure will be centered over the region Monday night.
This will provide mostly clear skies and light winds for at
least the first half of the night, but clouds will be pushing in
from the SW early Tuesday morning. However, think that at least
the northeastern half of our forecast area will remain clear
through the night, so efficient radiational cooling should
occur. Went well below forecast model guidance generally east of
I81 with single digits possible across the Catskills and further
north into Oneida County, low temperatures may dip to near zero.
High pressure slides to our east on Tuesday and this will allow
for temperatures to rebound as low level flow turns to the SW.
However, later in the day a weak short wave approaches from the
west. This wave crosses the region Tuesday evening into
Wednesday morning and will bring a chance for some light
precipitation to the area. Thermal profiles do indicate a chance
that a wintry mix will be possible overnight, but for now, have
kept p-types as mostly rain or snow. Even if freezing
precipitation were to occur, amounts will be so light that
little to no impacts are expected at this time.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
4 AM Update...
Brief high pressure build back into the area on Wednesday, but
the next next potential system pushes into the Ohio Valley on
Thursday. Models have come into better agreement with the 0Z
Sunday runs. The Euro and GFS now both indicate the strong
surface high building southward across Ontario, Canada. This
scenario would allow the system to track to our south and enable
colder air to push into at least Central NY. The question will
be how far south will the system actually track and this will
depend on the strength of the high to the north. At this time,
with the high in place over Ontario, a strong northern stream
wave is forecast to stay too far north to prevent any phasing of
the two systems. This is good news, as this will prevent too
much cold air from pushing in and will also keep the bulk of the
precipitation to our south. So, we will be looking at mostly
rain through the day on Thursday and then possibly making a
change over to snow Thursday night into Friday morning as some
colder air pushes down from Canada. Will still have to keep an
eye on how this unfolds over the next few days, but for now the
trend has been for a fairly weak system with most of the cold
air staying to our north.
After this system passes, high pressure eventually builds back
in late Friday and and persists through next weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Scattered snow showers continue to bring occasional MVFR
restrictions to the Central NY terminals. In any heavier snow
showers, brief isolated IFR visbys are expected, especially at
KBGM, KITH, and KSYR. Snow showers and associated restrictions
will taper off by this evening, leading to mainly VFR conditions
the remainder of the TAF period.
Northwest winds will be gusty this afternoon through tonight,
with occasional gusts up to 35 knots possible. Winds will
gradually diminish late tonight/early Monday morning.
Outlook...
Monday afternoon through Monday night...Mainly VFR
Tuesday...Scattered snow/rain showers possible and associated
restrictions at all terminals.
Wednesday...Mainly VFR expected.
Thursday...Restrictions possible in rain/snow.
Friday...Occasional restrictions possible in lingering rain/snow
showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until midnight EDT tonight for NYZ036-037-046-
057-062.
&&
SYNOPSIS...BJG
NEAR TERM...BJG/HLC
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BJGHazardous weather outlook, Mar 14, 3:31 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 331 AM EDT Sun Mar 14 2021 NYZ036-037-046-057-062-150745- Madison-Southern Oneida-Otsego-Delaware-Sullivan- 331 AM EDT Sun Mar 14 2021 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered gusty snow showers and snow squalls develop this afternoon. Blowing and drifting snow may lead to poor visibility, and roads may quickly become snow covered and slippery. Exercise caution if traveling. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-023-025-044-045-055-056-PAZ039-040-150745- Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Cortland- Chenango-Tioga-Broome-Susquehanna-Northern Wayne- 331 AM EDT Sun Mar 14 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered gusty snow showers and snow squalls develop this afternoon. Blowing and drifting snow may lead to poor visibility, and roads may quickly become snow covered and slippery. Exercise caution if traveling. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-022-024-PAZ038-043-044-047-048-072-150745- Northern Oneida-Steuben-Chemung-Bradford-Wyoming-Lackawanna-Luzerne- Pike-Southern Wayne- 331 AM EDT Sun Mar 14 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered snow showers develop this afternoon with gusty northwest winds. Blowing and drifting snow may lead to poor visibility and slick roads. Exercise caution if traveling. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 14, 9:25 AM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
925 AM EDT Sun Mar 14 2021
NYZ036-044>046-056-057-141415-
Otsego-Chenango-Cortland-Madison-Broome-Delaware-
925 AM EDT Sun Mar 14 2021
...AN AREA OF HEAVY SNOW WILL AFFECT PORTIONS OF CENTRAL NEW YORK
AND THE NORTHERN FOOTHILLS OF THE CATSKILLS...
At 921 AM EDT, an area of heavy snow showers was located over
Chenango and Otsego Counties, and was moving southeast at 30 mph.
Snowfall rates are mostly moderate, but may be briefly heavy in a
few places. Visibilities may drop to less than a quarter a mile at
times. Winds will gust up to 25 mph at times.
Locations impacted include...
Oneonta, Norwich, Hamilton, Sidney, Walton, Delhi, Davenport,
Guilford, Brookfield and Roxbury.
Major roads impacted include Interstate 88 between Sanitaria
Springs east to the Otsego and Schoharie County line.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4221 7453 4218 7447 4186 7519 4186 7526
4194 7528 4200 7536 4200 7565 4274 7618
4281 7583 4288 7523 4286 7516 4290 7508
4283 7491 4290 7488 4283 7466 4276 7467
4263 7463 4252 7471 4242 7461 4235 7443
TIME...MOT...LOC 1321Z 322DEG 27KT 4251 7501
MPHSpecial weather statement, Mar 14, 11:10 AM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1110 AM EDT Sun Mar 14 2021
NYZ016>018-023-025-044-045-141545-
Chenango-Onondaga-Cortland-Southern Cayuga-Seneca-Schuyler-Tompkins-
1110 AM EDT Sun Mar 14 2021
...A SNOW SQUALL WILL AFFECT CORTLAND AND NEARBY AREAS OF THE FINGER
LAKES AND CENTRAL NEW YORK...
At 1106 AM EDT, a snow squall stretched across southern Cayuga
County into Cortland County, and was moving southeast at 35 mph.
Visibilities will drop quickly to less than a quarter of a mile in
this squall, and wind gusts of 25 to 30 mph will be possible.
Locations impacted include...
Ithaca, Cortland, Norwich, Romulus, Cayuga Heights, Lansing, Enfield,
Homer, Virgil and Groton.
Major roadways impacted include...
I-81 between Marathon, Cortland, and Tully.
NY Highway 13 between Cortland, Dryden, and Ithaca.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4275 7693 4286 7635 4278 7592 4276 7589
4272 7589 4273 7583 4254 7551 4242 7566
4240 7666 4256 7686
TIME...MOT...LOC 1506Z 304DEG 30KT 4259 7622
MPHSpecial weather statement, Mar 14, 12:00 PM EDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Binghamton NY 1200 PM EDT Sun Mar 14 2021 NYZ022>025-044>046-055>057-062-PAZ038>040-141700- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne- 1200 PM EDT Sun Mar 14 2021 ...GUSTY WINDS AND BRIEFLY HEAVY SNOW SHOWERS MOVING INTO THE TWIN TIERS... At Noon EDT, and disorganized band of snow showers was dropping southeast across the Finger Lakes and Central New York and into the Twin Tiers. The onset of the snow showers may take travelers by surprise, and a quick slushy accumulation will make for slippery roads through the early afternoon. Visibility may briefly drop below one quarter mile at times in the heavier snow showers. Wind gusts of 25 to 30 mph will be possible as well. Major roads which will be impacted include I-81 between Syracuse and Scranton, NY-17 and I-86 through the Southern Tier and Catskills, and I-88 between Binghamton and on towards the Hudson Valley. MPH
Special weather statement, Mar 14, 1:02 PM EDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Binghamton NY 102 PM EDT Sun Mar 14 2021 NYZ024-055>057-062-PAZ038>040-043-044-048-072-141815- Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Pike-Southern Wayne- 102 PM EDT Sun Mar 14 2021 ...GUSTY SNOW SHOWERS AND SQUALLS MOVING THROUGH THE TWIN TIERS... At 1 PM EDT, disorganized bands of snow were moving southeast from the Southern Tier of New York and the Catskills and into northeastern Pennsylvania. Some heavier bursts of snow will briefly drop visibility to under one quarter mile at times, and may drop a quick half inch of snowfall. Light slushy accumulations are possible on road surfaces, mainly in higher elevations. Wind gusts to 30 mph have also been observed with some of these snow squalls. Periods of snow showers will continue through the mid-afternoon, though the worst conditions will be with the initial onset of precipitation. Major roads which will be impacted include I-81 between Syracuse and Scranton, NY-17 and I-86 through the Southern Tier and Catskills, and I-88 between Binghamton and on towards the Hudson Valley. MPH
Special weather statement, Mar 14, 2:38 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Binghamton NY 238 PM EDT Sun Mar 14 2021 NYZ024-025-044>046-055>057-142145- Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- 238 PM EDT Sun Mar 14 2021 ...Periods of Heavy Snow Showers and Snow Squalls this Afternoon... Scattered snow showers continue this afternoon with embedded heavier snow squalls. Visibilities will be reduced to a half mile or less for brief periods of time today with snowfall combining with gusts 25 to 35 mph...mainly across the southern Finger Lakes, southern tier of NY and into the western Catskills. Intermittent squalls could make roads slippery even with little accumulation. Use extra caution if traveling the rest of today.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:25 AM EDT | Special Weather Statement | BGM | Chenango, Delaware, Otsego | 50 min |
| Mar 14, 11:10 AM EDT | Special Weather Statement | BGM | Chenango, Cortland, Tompkins | 35 min |
Nearby
Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.